Alert archive / Texas / Wind Advisories in 2016

Wind Advisory 11, NWS Houston/Galveston, TX

November 28, 20169 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 28, 2016, 10:00 AM CST for 9 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2016, 10:00 AM CST (16:00 UTC)
Expired
Nov 28, 2016, 3:00 PM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 43 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS74 KHGX 281600
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 AM CST MON NOV 28 2016

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

.STRONG WINDS ARE EXPECTED ALONG THE COAST TODAY AS A STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS. WINDS ARE EXPECTED TO
DECREASE THIS AFTERNOON AS THE SYSTEM MOVES EAST AND AWAY FROM THE
REGION.

TXZ214-235>238-282000-
/O.NEW.KHGX.WI.Y.0011.161128T1600Z-161128T2000Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
1000 AM CST MON NOV 28 2016

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON.

* EVENT...25 TO 35 MPH WINDS ALONG THE COAST WITH WINDS 15 TO 25
  MPH FARTHER INLAND. WIND GUSTS TO AROUND 40 MPH WILL BE
  POSSIBLE.

* TIMING...THROUGH MID-AFTERNOON.

* IMPACT...STRONG GUSTY WINDS MAY MAKE TRAVEL IN A HIGH PROFILE
  VEHICLE ALONG EAST TO WEST ROADWAYS DIFFICULT... ESPECIALLY ON
  ELEVATED ROADS AND BRIDGES. ALSO... LIGHT AND UNTETHERED ITEMS
  MAY BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
2 follow-up statements
689 
WWUS74 KHGX 281808
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1208 PM CST MON NOV 28 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

.STRONG WINDS ARE EXPECTED ALONG THE COAST TODAY AS A STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS. WINDS ARE EXPECTED TO
DECREASE THIS AFTERNOON AS THE SYSTEM MOVES EAST AND AWAY FROM
THE REGION.

TXZ200-213-226-227-282100-
/O.EXB.KHGX.WI.Y.0011.000000T0000Z-161128T2100Z/
FORT BEND-HARRIS-LIBERTY-WHARTON-
INCLUDING THE CITIES OF...CLEVELAND...DAYTON...EL CAMPO...
HOUSTON...HUMBLE...KATY...LIBERTY...MISSOURI CITY...PASADENA...
PIERCE...RICHMOND...ROSENBERG...SUGAR LAND...TOMBALL...WHARTON
1208 PM CST MON NOV 28 2016

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON.

* EVENT...25 TO 35 MPH WINDS ALONG THE COAST WITH WINDS 15 TO 25 
  MPH FARTHER INLAND. WIND GUSTS TO AROUND 40 MPH WILL BE 
  POSSIBLE. 

* TIMING...THROUGH MID-AFTERNOON.

* IMPACT...STRONG GUSTY WINDS MAY MAKE TRAVEL IN A HIGH PROFILE 
  VEHICLE ALONG EAST TO WEST ROADWAYS DIFFICULT... ESPECIALLY ON 
  ELEVATED ROADS AND BRIDGES. ALSO... LIGHT AND UNTETHERED ITEMS 
  MAY BE BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

TXZ214-235>238-282100-
/O.EXT.KHGX.WI.Y.0011.000000T0000Z-161128T2100Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
1208 PM CST MON NOV 28 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* EVENT...WINDS 15 TO 25 MPH WITH GUSTS TO AROUND 40 MPH.

* TIMING...THROUGH MID-AFTERNOON.

* IMPACT...STRONG GUSTY WINDS MAY MAKE TRAVEL IN A HIGH PROFILE 
  VEHICLE ALONG EAST TO WEST ROADWAYS DIFFICULT... ESPECIALLY ON 
  ELEVATED ROADS AND BRIDGES. ALSO... LIGHT AND UNTETHERED ITEMS 
  MAY BE BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
539 
WWUS74 KHGX 282101
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
301 PM CST MON NOV 28 2016

...WIND ADVISORY ALLOWED TO EXPIRE...

.WINDS CONTINUE TO DECREASE AS A FRONTAL BOUNDARY MOVES ACROSS THE
ADVISORY AREA... AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

TXZ200-213-214-226-227-235>238-282215-
/O.EXP.KHGX.WI.Y.0011.000000T0000Z-161128T2100Z/
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
CLEVELAND...DAYTON...EDNA...EL CAMPO...FREEPORT...FRIENDSWOOD...
GALVESTON...HOUSTON...HUMBLE...KATY...LAKE JACKSON...
LEAGUE CITY...LIBERTY...MISSOURI CITY...MONT BELVIEU...PALACIOS...
PASADENA...PEARLAND...PIERCE...RICHMOND...ROSENBERG...
SUGAR LAND...TEXAS CITY...TOMBALL...WHARTON...WINNIE
301 PM CST MON NOV 28 2016

...WIND ADVISORY HAS EXPIRED...

WINDS CONTINUE TO DECREASE AS A FRONTAL BOUNDARY MOVES ACROSS THE
ADVISORY AREA... AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 28, 3:56 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Nov 28, 3:56 AM CST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
356 AM CST Mon Nov 28 2016

.DISCUSSION...
Low level jet is in the process of increasing across the area and
am expecting 35-55kt of wind just off the surface between now and
early/mid afternoon. Some of the rigs offshore are consistently
showing gusts above 30kt so will be monitoring potential for wind
advsy along the coast.

Radar is currently showing some bands of shra/tstms moving across
n Tx. Locally, ssw-nne moving streamer shra have began increasing
in coverage. Latest aircraft soundings in the Houston area do show
a fairly substantial cap in place at 8000 ft which brings more
uncertainty to the fcst. Model fcst soundings and hires data
suggest just a narrow window of opportunity between mid morning
and early afternoon where the cap may be able to erode generally
ne of a Columbus-Freeport line. Areas sw of there might not
receive much precip at all today.

Will need to keep an eye on any stronger discrete cells that do
manage to develop as they'll be capable of rotating and produce a
tornado threat. And with such strong winds situated above the
surface, even otherwise unimpressive cells will be capable of
producing strong gusts as they mix/transport of some of the wind
energy to the surface. That being said, it appears overall
marginal instability should limit widespread severe wx across the
vast majority of the CWA. Timeframe of concern still looking like
roughly 7am-2pm until the dryline pushes thru and column winds go
westerly. Drier air, sunny conditions & west winds behind the
dryline should allow for a good temp climb this aftn...possibly to
near record levels for some spots including IAH & GLS.

Very few changes were made to the rest of the fcst. Looking for
some iso/sct shra Tue afternoon across southern 2/3 of the area
ahead of the next front that'll be pushing off the coast Tue
night. Dry for the remainder of the work week.

Unsettled wx is expected this weekend...& possibly into early
next week as coastal trof develops & we become positioned in a
messy sw flow aloft. Cool with periods of steady rainfall is
expected inland...and some embedded storms offshore. See below
for coastal concerns. ECMWF is trending more progressive with the
western trof which would bring an end precip maybe on Sunday, but
suspect it's probably too fast and have sided with GFS on this one
(for now, anyways). 47

&&

.MARINE...
Still expecting SE winds to pick up across the bays/coastal waters a
bit more this morning/afternoon in response to the storm system dev-
eloping over the Plains and its associated cold front. A Small Craft
Advisory is already in place for all of the coastal waters today and
has been expanded to include the bays for this morning. The gradient
will be weakening tonight with the passage of the Pacific cold front
with generally light W/SW winds developing in its wake. The front is
forecast to go stationary over the coastal waters...and could wobble
back onshore Tuesday prior to a stronger cold front pushing into the
Gulf Wednesday morning. The return of SCA/SCEC conditions are likely
for most of Wednesday then followed by high pressure (which will al-
low for lighter winds by Weds night/Thurs morning). A moderate east-
erly flow will develop on Thursday and is then progged to strengthen
significantly through the rest of the week in response to a develop-
ing coastal trough. This could produce increasing tide levels during
this timeframe and coastal flooding will be possible Fri/Sat. 41

&&

.AVIATION...
Keeping with a rather messy forecast for today out ahead of and with
the subsequent passage of a strong upper level storm system (and its
associated cold front). MVFR CIGS already noted for the northern TAF
sites this morning...with light rains noted across the rest of SE TX
(courtesy of the strong WAA). Timing of the TSRA looks to be the big
issue...with maybe a few tweaks with the times we already have going
in the forecast. As per short-term models, we should see the back of
this activity move off the coast by 01Z this evening. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78  50  73  46  66 /  70   0  20  10   0
Houston (IAH)              82  55  78  52  67 /  70   0  30  30   0
Galveston (GLS)            79  67  78  60  69 /  50   0  30  40   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until noon CST today for the following
     zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Galveston Bay...Matagorda
     Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from noon CST today through
     this afternoon for the following zones: Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Nov 28, 7:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
727 AM CST MON NOV 28 2016

TXZ163-164-176>179-195>200-210>213-226-227-291330-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
727 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE INTO THE REGION TODAY AND TRIGGER SOME
SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE. THE
BEST CHANCES SHOULD GENERALLY BE SITUATED NORTH OF I-10 AND EAST
OF I-45 BETWEEN 7AM AND 2PM. THE PRIMARY WEATHER THREATS WILL BE
LOCALIZED WIND DAMAGE AND ISOLATED TORNADOES. A WIND ADVISORY MAY
BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED TODAY.

GMZ330-335-350-355-370-375-291330-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
727 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ELEVATED WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK. ELEVATED
WINDS AND SEAS WILL LIKELY REQUIRE SMALL CRAFT ADVISORIES
AGAIN ON WEDNESDAY...LATE FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-235>238-291330-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
727 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH EARLY
AFTERNOON. BETTER CHANCES ARE EXPECTED INLAND AND GENERALLY EAST
OF I-45. A WIND ADVISORY MAY BE REQUIRED LATER TODAY. HAZARDOUS
CONDITIONS WILL PERSIST ALONG THE BEACH WITH ELEVATED
TIDES...SURF...WINDS AND A HIGH RISK OF RIP CURRENTS. WATER MAY
APPROACH THE HIGHWAY 87 AT HIGHWAY 124 INTERSECTION ON
BOLIVAR PENINSULA LATE THIS AFTERNOON AROUND HIGH TIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WE WILL ALSO BE MONITORING THE POTENTIAL FOR ANOTHER ELEVATED
TIDE EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 7:18 AM CSTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda13 hr
Nov 28, 8:23 AM CSTGale WarningHGX7 hr
Nov 28, 8:23 AM CSTSmall Craft AdvisoryHGX20 hr
Nov 28, 12:05 PM CSTSpecial Weather StatementHGXMadison40 min
Nov 28, 12:10 PM CSTSpecial Weather StatementHGXHouston35 min
Nov 28, 12:40 PM CSTSmall Craft AdvisoryHGX2 hr
Nov 28, 12:45 PM CSTSpecial Weather StatementHGXTrinity, Walker30 min

Nearby

Wind Advisories in Texas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.